Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Blacksburg, VA

August 8, 2018Floyd County, Montgomery County, Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2018, 3:05 PM EDT for Floyd County, Montgomery County, Pulaski County, Virginia. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 3:05 PM EDT (19:05 UTC)
Expired
Aug 8, 2018, 3:45 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, VA, Montgomery County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:12 PM EDTTSTM WND DMG4 Wsw Pilot, VAONE TREE BLOWN DOWN ON THE 5800 BLOCK OF RINER ROAD THAT IS BLOCKING BOTH LANES
Aug 8, 3:20 PM EDTTSTM WND DMG3 W Floyd, VAONE TREE BLOWN DOWN NEAR THE INTERSECTION OF LAUREL BRANCH ROAD AND WEDDLE CREEK ROAD
Aug 8, 3:30 PM EDTTSTM WND DMG6 E Pilot, VAONE TREE BLOWN DOWN NEAR THE INTERSECTION OF HUFFVILLE ROAD AND LICK RIDGE ROAD
Aug 8, 3:42 PM EDTTSTM WND DMG2 Nne Terrys Fork, VAPOWER LINE DOWN ON LICK RIDGE ROAD NEAR CHECK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WUUS51 KRNK 081905
SVRRNK
VAC063-121-155-081945-
/O.NEW.KRNK.SV.W.0159.180808T1905Z-180808T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
305 PM EDT WED AUG 8 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pulaski County in southwestern Virginia...
  Central Floyd County in southwestern Virginia...
  Southern Montgomery County in southwestern Virginia...

* Until 345 PM EDT

* At 304 PM EDT, severe thunderstorms were located along a line
  extending from near Childress to near Graysontown to Allisonia,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Indian Valley...
  Pilot...
  Willis...
  Allisonia...
  and Terrys Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3685 8057 3693 8063 3692 8065 3691 8068
      3690 8068 3690 8069 3695 8081 3696 8081
      3697 8083 3712 8051 3707 8013 3681 8048
TIME...MOT...LOC 1904Z 280DEG 22KT 3709 8050 3702 8059 3693 8074 

HAIL...1.00IN
WIND...60MPH
 
$$

PH
2 follow-up statements
027 
WWUS51 KRNK 081925
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT WED AUG 8 2018

VAC155-081935-
/O.CAN.KRNK.SV.W.0159.000000T0000Z-180808T1945Z/
Pulaski VA-
325 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN PULASKI COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3685 8057 3693 8064 3694 8061 3694 8060
      3697 8055 3699 8054 3701 8056 3704 8056
      3705 8055 3704 8054 3706 8054 3711 8049
      3707 8013 3681 8048
TIME...MOT...LOC 1925Z 278DEG 41KT 3704 8028 

$$

VAC063-121-081945-
/O.CON.KRNK.SV.W.0159.000000T0000Z-180808T1945Z/
Floyd VA-Montgomery VA-
325 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL FLOYD AND SOUTHERN MONTGOMERY COUNTIES...

At 325 PM EDT, a severe thunderstorm was located over Terrys Fork,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Indian Valley...
Pilot...
Willis...
Terrys Fork...
and Check.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3685 8057 3693 8064 3694 8061 3694 8060
      3697 8055 3699 8054 3701 8056 3704 8056
      3705 8055 3704 8054 3706 8054 3711 8049
      3707 8013 3681 8048
TIME...MOT...LOC 1925Z 278DEG 41KT 3704 8028 

HAIL...1.00IN
WIND...60MPH
 
$$

PH
029 
WWUS51 KRNK 081936
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
336 PM EDT WED AUG 8 2018

VAC121-081946-
/O.CAN.KRNK.SV.W.0159.000000T0000Z-180808T1945Z/
Montgomery VA-
336 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN MONTGOMERY COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3681 8048 3687 8053 3694 8060 3699 8042
      3702 8037 3702 8035 3706 8030 3709 8026
      3707 8013
TIME...MOT...LOC 1936Z 280DEG 22KT 3703 8020 

$$

VAC063-081945-
/O.CON.KRNK.SV.W.0159.000000T0000Z-180808T1945Z/
Floyd VA-
336 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL FLOYD COUNTY...

At 336 PM EDT, a severe thunderstorm was located over Check, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Indian Valley...
Willis...
Terrys Fork...
Check...
and Alum Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3681 8048 3687 8053 3694 8060 3699 8042
      3702 8037 3702 8035 3706 8030 3709 8026
      3707 8013
TIME...MOT...LOC 1936Z 280DEG 22KT 3703 8020 

HAIL...1.00IN
WIND...60MPH
 
$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:03 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 1:03 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
103 PM EDT Wed Aug 8 2018

.SYNOPSIS...
High pressure across the region will give way to an approaching
weak cold front from the northwest later today and tonight. Showers
and thunderstorms will precede the boundary this afternoon and
evening before somewhat drier air works in on Thursday. A weak
secondary cold front should spill into the region by the end of
the week before stalling out into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 102 PM EDT Wednesday...Main change with this update was
to include enhanced wording for gusty winds and heavy rainfall
in thunderstorms this afternoon into this evening.

While isolated storms have indeed begun to develop within the
Blue Ridge and Alleghany Highlands areas, an increased/greater
coverage of thunderstorms is becoming more apparent in far
western WV into eastern KY/Cumberland Plateau in TN along a
convergence axis. Further west just east of Nashville, a
convectively-induced vort max continues to swirl to the
northeast and is resulting in a line of strong convection into
north-central TN. These two mesoscale sources of lift are
expected to encounter an even more favorable air mass across the
central Appalachians and Piedmont, where current surface-based
CAPEs are on the order of 3000-3500 J/kg per SPC mesoanalysis.
Storms should thus increase in number and potency around 2-5 pm
in our far western counties (southeast WV, Mountain Empire into
the mountains of northwest NC), then progress eastward into the
I-81 area/Blue Ridge corridor around 4-6 pm...and into the
foothills, Southside, NC Piedmont and central VA between 5 and 9
PM. Given that downdraft CAPEs are around 700-900 J/kg and
increasing, a few storms may be capable of wet downbursts
capable of isolated wind damage this afternoon/evening. With
rather elevated PWAT values, heavy rainfall is possible as well
but storms should be moving along to the east or northeast. All
that said, organized severe isn't likely given shear profiles
are only progged to be around 20 to 25 kts. Threat for stronger
storms currently looks greatest across the central and southern
half of the forecast area, roughly along/south of Route 460.
Overarching message is that there's increased confidence that a
few pulse storms may become strong to severe with gusty winds
this afternoon/evening, though not particularly organized. SPC
has maintained a Marginal Risk for severe with their 1630Z
update.

Only other change at this point was to increase dewpoints
especially west.

Previous discussion from 300 AM follows...

Upper trough across the Midwest will continue to slide east today
pushing an initial pre-frontal trough into the area from the west ahead
of trailing weak cold front that looks to arrive overnight. Still
uncertainty with the degree of convection ahead of these features given
only weak lift and best shear to the north despite a rather unstable
environment espcly east later today. Models do show more of a backing
scenario taking place aloft as seen ahead of pieces of shortwave energy
along the leading edge of the upper system. This suggests less
potential for a jump to the eastern lee trough with perhaps a
multicellular band or two crossing the mountains this afternoon before
a few clusters develop out east but likely late. Also appears best
convergence may develop/linger across the western mountains given
westerly flow so kept likely pops there, followed by a band of higher
pops headed off the Blue Ridge mid/late afternoon per latest HREF
model. Since this solution likely overdone given more support to the
north/west, maintained chance pops out across the piedmont at this
point. Forecast severe parameters also favor the north/northwest
sections for possible damaging winds as the best speed shear remains
from LYH north at this point. However if trends remain slower will have
to watch for perhaps better overlap of instability/shear and a more
pronounced broken band heading out of the mountains as the latest
NamNest suggests. Otherwise hot and humid ahead of front with highs
likely 90-94 east of the Blue Ridge, and 80s west pending how fast
clouds/convection get going.

Should see a split in showers this evening with whats left of the
afternoon coverage heading east by midnight, and some redevelopment
with the westerly upslope flow western mountains overnight as the 850
mb jet ramps up to 25-30 kts. However guidance varies on coverage over
the west given only weak residual instability and drying aloft, but
perhaps enough residual low level moisture to keep low clouds and
showers going. Thus kept a period of low likelys far west and high
chances east before removing clouds/pops east as downslope drying wins
out with the front nearby. Appears will see enough cooling aloft to
support lows in the low/mid 60s mountains with a few 50s deeper
valleys, while eastern sections only fall into the upper 60s to around
70 despite some clearing.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...

The upper level pattern will be sluggish into the weekend, with a
western ridge and an eastern trof that will amplify and eventually
start to cut off over the Great Lakes later this weekend.

By Thursday the Appalachians and central mid Atlantic region will be in
westerly flow behind the cold front. This will bring a good amount of
upslope clouds and some showers to locations west of the Blue Ridge
through Thursday morning before the clouds dissipate by the afternoon.
While there will not be a great deal of surface based instability
around, some cooling aloft and orographic affects will help generate
some showers/thunder Thursday afternoon, especially west and south. The
situation looks somewhat similar for Friday, though the chances for
SHowers/storms will be biased to west of the Blue Ridge as some extra
short wave energy works in from the north and west. By Saturday the
upper trof will start amplifying and pushing south. This will start to
drive a surface wave up through the southeastern US and bring a more
widespread chance for showers/storms to the area for Saturday.
Convective dynamics are not impressive through the first part of the
weekend so the threat for any severe weather will be quite low.

Temperatures look to be right around seasonal norms through the period
with mid/upper 80s east of the Blue Ridge and upper 70s/lower 80s to
the west.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...

Models continued to advertise the same synoptic pattern over
the weekend as the past few runs, with an upper low closing off
over the Ohio Valley and Great Lakes. The Canadian showed little
movement of the upper low but the ECMWF and GFS have the low
lifting northeast and becoming an open wave by Tuesday. WPC
favors this more progressive solution.

This is a mild and wet pattern for the Mid Atlantic region with
deep southwest winds keeping moisture over the area, especially
Saturday and Sunday. A push of drier air works into the region
behind a front that comes through late Monday. Will keep
probability of precipitation behind the second front confined
to the western upslope area in the mountains.

Confidence was average for temperatures and below average for
timing of precipitation.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 102 PM EDT Wednesday...

Generally VFR outside of thunderstorms this aftn-early evening,
and with MVFR-IFR mist/mountain stratus overnight.

Building VFR cumulus with isolated storms presently along the
Blue Ridge/western mountains, but an increase in thunderstorm
coverage toward scattered/numerous is expected as upper-level
disturbance over eastern TN interacts with increasingly unstable
air mass. Window for thunderstorms - a few strong with
temporary IFR visbys and gusty downdrafts producing localized
turbulence, is between 21-02z, earlier in the west and later
side of that window in the Piedmont. Have tried to indicate VCTS
with temporary TSRA to indicate window when temporal threat may
be greatest...but while confidence is moderate to high on storm
development, timing is low/moderate. Likelihood that ground
will be damp from thunderstorms should increase the prospect of
fog in the Piedmont overnight as west winds behind the
expected convective line clear things out, and have indicated
MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain
stratus/MVFR should prevail at Bluefield and potentially at
Lewisburg, which opens question on fog prospects at Lewisburg if
they can't fully clear. Have indicated a tempo MVFR mist at
Lewisburg as a low-confidence hedge, but this may need
refinement. Outside of thunderstorms, winds west-southwest/west
4-7 kts tending light west/northwest overnight.

Any fog burns off by 12z revealing VFR cumulus clouds Thursday.
Stratus at Bluefield may linger until late morning. May see a
few showers or thunderstorms start to develop very late in the
TAF but expected coverage thru 18z didn't warrant mention of
VCSH/VCTS at this point.

Overall confidence in the TAF is moderate.

Extended...

Boundary should spill south by Thursday with the focus for
convection heading into the Carolinas Thursday afternoon into
Friday as the front stalls across the southern Appalachians.

There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the region
which suggests a wet pattern for the Mid-Atlantic and greater
potential for sub-VFR. Just not sure how much of an impact this
will have attm to Cigs/Vsbys this weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...MBS
LONG TERM...AMS
AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 4:23 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
423 AM EDT Wed Aug 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-090830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
423 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms containing primarily
damaging winds will be possible this afternoon and evening. Locally
heavy rainfall may also accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 2:43 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     1 SE PILOT MOUNTAIN     36.37N 80.46W
08/08/2018                   SURRY              NC   911 CALL CENTER

            DOWNED POWERLINE ON BARNEY VENABLE ROAD. TIME ESIMTATED.

&&

LOCONTO
Local storm report, Aug 8, 2:45 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     6 NE DANBURY            36.46N 80.14W
08/08/2018                   STOKES             NC   911 CALL CENTER

            TREE DOWN ON TOM SHELTON ROAD NEAR SANDY RIDGE. TIME
            ESTIMATED FROM RADAR.

&&

LOCONTO
Local storm report, Aug 8, 2:47 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     2 SW SANDY RIDGE        36.48N 80.14W
08/08/2018                   STOKES             NC   911 CALL CENTER

            TREE DOWN ON STEELE ROAD NEAR SANDY RIDGE. TIME ESTIMATED
            FROM RADAR.

&&

LOCONTO
Local storm report, Aug 8, 2:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     4 WNW MARION            36.85N 81.57W
08/08/2018                   SMYTH              VA   911 CALL CENTER

            LARGE TREE DOWN ON SPRING VALLEY ROAD BLOCKING TRAFFIC.
            TIME ESTIMATED FROM RADAR.

&&

LOCONTO
Special weather statement, Aug 8, 2:54 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT WED AUG 8 2018

VAZ011>014-016>018-022-082000-
Giles-Pulaski-Floyd-Montgomery-Wythe-Craig-Roanoke-Carroll-
254 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN ROANOKE...CENTRAL PULASKI...EAST CENTRAL GILES...SOUTHERN
CRAIG...CENTRAL FLOYD...SOUTHEASTERN WYTHE...NORTHERN CARROLL AND
MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

Until 400 PM EDT.

At 253 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Simmonsville to Claytor Dam to near
Grahams Forge. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
and Dublin.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3678 8120 3710 8067 3743 8044 3743 8007
      3726 8013 3710 8014 3681 8057 3679 8103
      3680 8105
TIME...MOT...LOC 1853Z 272DEG 21KT 3737 8040 3710 8059 3689 8091

PH
Local storm report, Aug 8, 2:57 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     3 W MARION              36.84N 81.55W
08/08/2018                   SMYTH              VA   911 CALL CENTER

            LARGE TREE DOWN ON SPRING VALLEY ROAD BLOCKING TRAFFIC.
            TIME ESTIMATED FROM RADAR.

&&

LOCONTO

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:52 PM EDTSpecial Weather StatementRNKTazewell53 min
Aug 8, 12:57 PM EDTSpecial Weather StatementRNKTazewell63 min
Aug 8, 1:19 PM EDTSevere Thunderstorm WarningRNKPatrick56 min
Aug 8, 1:35 PM EDTSpecial Weather StatementRNKMontgomery40 min
Aug 8, 1:41 PM EDTSpecial Weather StatementRNKBedford, Campbell49 min
Aug 8, 1:53 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more67 min
Aug 8, 1:55 PM EDTSpecial Weather StatementRNKGiles65 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRNKHenry64 min
Aug 8, 2:14 PM EDTSpecial Weather StatementRNKGrayson46 min
Aug 8, 2:19 PM EDTSpecial Weather StatementRNKFranklin56 min
Aug 8, 2:31 PM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg59 min
Aug 8, 2:43 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville62 min
Aug 8, 2:54 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, Roanoke, City of Radford66 min
Aug 8, 3:10 PM EDTSpecial Weather StatementRNKGrayson65 min
Aug 8, 3:16 PM EDTSpecial Weather StatementRNKFranklin, Pittsylvania59 min
Aug 8, 3:39 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin51 min
Aug 8, 3:40 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville49 min
Aug 8, 4:04 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville56 min
Aug 8, 4:09 PM EDTSpecial Weather StatementRNKCampbell66 min
Aug 8, 4:35 PM EDTSpecial Weather StatementRNKPittsylvania55 min
Aug 8, 4:40 PM EDTSpecial Weather StatementRNKCharlotte50 min
Aug 8, 5:03 PM EDTSpecial Weather StatementRNKCampbell27 min
Aug 8, 5:28 PM EDTSpecial Weather StatementRNKCharlotte32 min
Aug 8, 6:49 PM EDTSpecial Weather StatementRNKBuckingham56 min
Aug 8, 7:22 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.